Why is Mom so thin, but still eating?

Follow
Share

My mom is 86 years old, has parkinsons, she is on hospice since May of this year, we thought she was going to pass away at that time, she wasn't eating much just drinking, but now she is eating more, but continues to get very thin, she has blisters on her feet that do eventually pop, she is in a wonderful senior home and they take great care of her, I visit her every other day, she sleeps all the time and hasn't been able to get out of bed due to her being so weak and frail, how long does that last? It is so heartbreaking seeing her like this, she is pretty alert, but sometimes says things confusing. Has anyone else gone through this with their parent? Seems like this is the end of life, but don't know how long she can be like this, she has falled 3 times in 5 years, and had surgery twice, she had UTI before and C-diff, now on hospice. thank you for any info.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
29

Answers

Show:
1 2 3
My mom was diagnosed with Parkinson's 9.5 yrs ago and she started losing wt. when the 1st symptom of PD showed up and has steadily lost wt. even though at 1st she was eating normally. She's gone from 175 to 95 lbs and still eats but I don't think her body absorbs the nutrients from the food. We give her boost, anything at all that she will eat or drink. It's torture watching your loved ones go thru this.
Helpful Answer (1)
Report

But she is eating, and getting so thin
Helpful Answer (0)
Report

Thanks to SunnyGirl for the website on Cachexia. It is helpful to know that not eating is a normal process of the body preparing to die. Sad to watch happening and helpless to do anything.
Helpful Answer (1)
Report

Thank you Windy!
Helpful Answer (0)
Report

Sarah, this must be very tough but it sounds like you're doing all the right things on your moms behalf. I wish you the very best.
Helpful Answer (0)
Report

My mother isn't on any meds, hospice took her off all her medications, for high blood pressure, parkinsons, she has had many problems with falling, swelling of feet, c-diff and infections, they are taking great care of her in the home that she is in and so is hospice, there is no way she can go to a beauty shop, as some has asked here, wish she could, but she is very very weak, and that is out of the question. I visit her every other day, the facility is only 3 miles from my house. I quess that this is her end of life, and the home, hospice and I are making it as comfortable as possible for her, and thank goodness she has no pain. She can be like this for a while is what they tell me, I hope god takes her, because it is heartbreaking to see her like this, she was an active woman always cooking, and doing so much, she is italian and you know how they love to do for the family as she always did! She is a wonderful mother and grandmother and now great grandmother, we take the great grandchildren to see her all the time and that seems to put a little smile on her face, but she does sleep alot and her body is kind of stiff and she has gotten blisters on her feet and swollen, I love my mom very much
Helpful Answer (1)
Report

Smschaff is right - often thyroid doses have to be decreased with aging to avoid being toxic on them.
Helpful Answer (0)
Report

Anonymous 44 your absolutely right about hospice when my dad was diagnosed at the hospital with asperation they said he can continue to eat anything but thickener for thin liquids and puree foods is best and told me he should be on hospice Cause he had DNR ORDER with Parkinsons .They took away all his drugs except for ones that are comfort care only I stay close contact with his nurse and let them know when I don't think what they are doing is right sometimes they want to give him too much pain meds or ativan
Helpful Answer (1)
Report

Many of you have discussed high calorie foods/drinks which is fine however do not leave out the Thyroid. It may be acting up. A simple fasting blood test will tell. I would have the pharmacist review all of the medications and see if there is interaction. I had to take my Mom off Namenda, the med that is used in conjunction with Aricept. "NUMB"enda made Mom withdraw, become more dizzy and over - urinate. She could no longer feel the sensation to pee and to go to the bathroom, needless to say there was a ton of cleaning to do.
Helpful Answer (1)
Report

Sarahbells: The first thing I would have done is to get her to doctor!
Helpful Answer (0)
Report

1 2 3
This question has been closed for answers. Ask a New Question.